Digestive Disorders / Gastroenterology Expert Forum
Prilosec and stomach pain
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Prilosec and stomach pain


  I have been taking Zantac for the last six years since I was diagnosed with reflux esophagitis ( by scope). My gastro Dr.
  recently switched me to Prilosec because the Zantac was never 100% effective. The reflux would cycle during the day with the dose.(150mg 2x day). Since starting the Prilosec, I have been having upper abdominal pain originating below where I would expect the end of my esophagus would be. (It is always a pressure sensitive area anyway, kids jumping on me, ect.)The pain radiates around the top of my stomach to the center and feels like someone is constantly pushing into the top part of my stomach with their fingers. It is uncomfortable to say the least.
  Could this pain be a side effect of the prilosec. I have been on it for 6 weeks, the pain started 4 weeks ago and has gotten worse.Last year I had similar pain when I was taking Claritin-D for seasonal allergies. The GP switched me to Zyrtec and that solved the problem. I reluctantly went back to Zantac 4 days ago
  (the Prilosec works great)but still have the pain. Do you think it may be a side effect and would it ever go away on its own. My
  reflux symptoms went completely away during this period but its not worth it if this is in fact a side effect. (I'd rather have the heartburn) If this is a sensitivity to certain types of medication, can it be resolved somehow. It seems that when I do get some relief (Claritin, Prilosec) it turns out too good to be true. Thanks in advance for your opinion.
____________
Dear Walter,
I have not heard patients describe a pain like yours in response to Prilosec, although I do recognize the possibility that you may be having an idiosyncratic reaction.  Ask your doctor if you can try the other proton pump inhibitor. Prevacid.  This medication should be as effective as prilosec in preventing the symptoms of esophageal reflux and may not cause the abdominal pains that you associate with the prilosec.
This information is presented for educational purposes.  Always consult your personal physician for specific medical questions.
HFHSM.D.-rf
*keywords: esophageal reflux, prilosec, prevacid
0.2




Related Discussions
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank